Hail, Leake
- When
- June 20, 7:19 AM CST to 7:24 AM CST
- Where
- Leake County, 1.08 mi NNE of Wiggins to 3.22 mi NE of Wiggins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.715, -89.625
Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds. The worst wind damage was around Vicksburg where numerous trees were blown down. As for hail, some locations received hail between quarter and golf ball size. That size hail is quite large for June standards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 20, 3:58 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 458 AM CDT FRI JUN 20 2008 .SHORT TERM...TODAY THROUGH SATURDAY. STILL LOOKS LIKE RAIN FOR THE AREA TODAY THROUGH TOMORROW...SO NEED FOR ANY BIG CHANGES TO THE FORECAST. MAINTAINED LIKELY POPS FOR THE WESTERN ZONES TODAY AND TONIGHT. GUIDANCE VALUES WERE A LITTLE LESS...BUT THE LOCAL MODEL ALSO SHOWS CONVECTION BREAKING OUT AROUND 18Z AND COVERING MOST OF THE WESTERN ZONES. STILL LOOKS LIKE THERE WILL BE SEVERAL ROUNDS OF WEATHER...WITH SEVERAL DISTURBANCES MOVING THROUGH THE AREA. COULD NOT REALLY FIND A COLD FRONT...SEEMS TO BE MORE OF A TROUGH AXIS SWEEPING ACROSS THE CWA AND BECOMING THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. EITHER WAY WILL LEAVE SEVERE WORDING IN FOR TODAY THROUGH TONIGHT. ALSO WENT SLIGHTLY HIGHER THAN GUIDANCE ON POPS FOR TONIGHT AND EARLY SATURDAY. RAIN SHOULD TAPER OFF FROM THE NORTHWEST...SO ONLY LEFT LINGERING STUFF AROUND THE SOUTH SATURDAY NIGHT. STUCK WITH GUIDANCE TEMPS WHICH WERE SLIGHTLY WARMER FOR TODAY. LOOKING FOR MUCH OF THE RAIN TO BE DELAYED INTO THE AFTERNOON. ALTHOUGH HIGH CLOUDS WILL BE AROUND...FIGURE AREA WILL HAVE TIME TO WARM TO NEAR 90 BEFORE RAIN COOLS THINGS DOWN. KEPT MOST LOCATIONS NEAR 90. THE MASSIVE STORM OVER CENTRAL TEXAS CONTINUES TO TRACK SOUTH. FOR NOW THE MODEL AND KEEPING IT OUT OF THE CWA. THE SYSTEM SHOULD CONTINUE TO MOVE SOUTH. HOWEVER...THERE WAS A SHORT WAVE TO THE NORTHWEST SUPPORTING SHOWERS AND THUNDERSTORMS AROUND THE OZARKS. AS THE TROUGH AXIS MOVES EAST...SHOWERS AND THUNDERSTORMS WILL BREAK OUT ACROSS THE CWA...LIKELY IN COMBINATION WITH THE INCREASING MOISTURE AND INSTABILITY. MODELS SUGGEST ML CAPE VALUES WILL APPROACH 2000J AND PW VALUES WILL BE NEAR 1.75 IN. KEPT CHANCE POPS THIS MORNING...BUT LOOKS LIKE THE BEST COVERAGE WILL BE IN THE AFTERNOON AND EVENING. WITH THE SYSTEMS SEEMING TO MOVE A LITTLE SLOW...HIGHER POPS WERE GOOD FOR THE WESTERN ZONES THROUGH THE EVENING. THE ACTIVITY WILL SHIFT EAST OVERNIGHT. THE NAM/GFS SHOW DRY AIR MOVING INTO THE AREA LATE SATURDAY...SO BACKED OFF ON THE RAIN THROUGH THE AFTERNOON. OVERALL...THE CURRENT FORECAST WAS GOOD. WITH THE EXCEPTION OF A FEW TWEAKS TO THE POPS...NO REAL CHANGES WERE MADE. .LONG TERM...SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO TRANSITION THE UPPER PATTERN FROM AN UPPER TROUGH OVER THE EASTERN CONUS TO A MORE EARLY SUMMER LIKE PATTERN WITH A FLAT UPPER RIDGE OVER THE REGION BY THE MIDDLE OF NEXT WEEK. FOR SUNDAY THE UPPER TROUGH WILL SEND A FRONT INTO THE REGION FOR SUNDAY...WHICH WILL PUSH INTO THE SOUTHERN SECTIONS OF THE ARKLAMISS BY MONDAY MORNING. PRECIPITABLE WATER ON SUNDAY WILL BE AROUND 1.5 INCHES. LIFT FROM THE FRONT AND DAYTIME HEATING AND INSTABILITY WILL HELP SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SOUTH HALF. THE RAINS SHOULD END BY SUNDAY NIGHT...THEN WE WILL TRANSITION TO A MORE DRY PATTERN AS WE GO INTO THE UPCOMING WORK WEEK. IT SHOULD BE DRY ON MONDAY INTO TUESDAY AS THE PATTERN CHANGES TO A FLAT UPPER RIDGE. AREA MODEL SOUNDINGS SHOWS NO REAL LOW LEVEL FLOW FROM THE GULF AS WELL AS SOME CAPPING. THE OLD FRONTAL BOUNDARY WILL RETURN TO THE NORTH AS A WARM FRONT ON WEDNESDAY INTO THURSDAY AS WE START TO GET SOME LOW LEVEL RETURN FLOW FROM THE GULF. GFS INDICATES THAT SEVERAL DISTURBANCES WILL COME DOWN IN NORTHWEST FLOW TO THE WEST OF THE REGION FOR WEDNESDAY INTO THURSDAY...WHICH WILL KEEP MOST OF THE RAIN TO THE WEST OF THE ARKLAMISS. THE EUROPEAN MODEL WAS A LITTLE WEAKER WITH THE RETURN FLOW FOR NEXT WEEK. IT BROUGHT RETURN FLOW TO THE SOUTHERN SECTIONS ONLY. THIS PATTERN WILL BE MAINLY TYPICAL DIURNAL CONVECTION AS WE RETURN TO A TYPICAL EARLY SUMMER PATTERN. AS FAR AS TEMPS ARE CONCERN KEPT CLOSE TO PREVIOUS FORECAST AND USED SOME MEX GUIDANCE FOR DAILY HIGHS AND MOS GUIDANCE FOR DAILY LOWS. GENERALLY HIGHS WILL BE FROM THE UPPER 80S TO LOWER 90S. LOWS FROM THE MIDDLE 60S TO LOWER 70S./17/ && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE MORNING. A FEW SHOWERS MAY MOVE IN FROM THE WEST...BUT NOT LOOKING FOR ANY IMPACTS ON THE AVIATION SITES AT THIS TIME. WILL MAINTAIN VCTS THROUGH THE PERIOD. MAY ADD TEMPO GROUPS FOR REDUCED VISIBILITY FOR JAN/MEI/HBG AND GTR FOR HEAVY RAIN TODAY AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 91 69 88 67 / 50 57 55 28 MERIDIAN 90 69 86 66 / 26 59 60 33 VICKSBURG 91 71 88 67 / 66 57 45 16 HATTIESBURG 92 70 88 69 / 26 60 60 32 NATCHEZ 89 69 87 68 / 42 61 61 25 GREENVILLE 92 68 87 66 / 62 57 41 13 GREENWOOD 90 68 86 66 / 48 57 48 18 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 7/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 649 AM CDT FRI JUN 20 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 649 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER THROUGH EARLY AFTERNOON AND FOR THE ENTIRE OUTLOOK AREA FROM LATE AFTERNOON AFTERNOON THROUGH THE EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...PENNY SIZED HAIL AND PERIODS OF VERY HEAVY RAINFALL. FREQUENT DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. SEVERAL DISTURBANCES WILL MOVE THROUGH THE WARM AND MOIST ATMOSPHERE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO SEVERE STORMS MAY LINGER OVER EAST AND SOUTH MISSISSIPPI SATURDAY...AS A SERIES OF DISTURBANCES MOVE OUT OF THE AREA. GUSTY WINDS...HAIL AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Jackson/Brandon,MS radar (KDGX), 59 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
20 hail, 11 thunderstorm wind. Local standard time, as filed.
A number of trees were blown down, which included several large snapped trees. Several power lines were down as well which knocked out power for 1000 people. A shed was also blown over in this area.
A few trees were blown down around Natchez.
A 71 mph wind gust was measured at a campground. A few buildings had awnings torn off and many loose objects were blown around.
Numerous trees and power lines down across Vicksburg and areas south of Vicksburg.
A couple trees were blown down.
A few trees were blown down off Old Highway 84.
Quarter to half dollar sized hail fell just north of Raleigh.
A few trees and power lines blown down around Terry.
Quarter sized hail fell south of Raleigh across Highway 35 and 37.
Quarter sized hail fell on the north side of Bay Springs.
A few trees were blown down across a road.
Quarter to golf ball sized hail to the south of Conehatta.
Several trees were blown down between Newton and Conehatta.
Several trees blown down around Crandell and Matherville. Some trees were blown down around a poultry farm.
A few large trees were blown down around Paul B. Johnson Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115699, 115703, 115784, 115739, 115751, 115768, 115761, 115780, 115776, 115781, 116225, 116232, 116253, 116256, 116261, 116284, 116282, 116331, 116325, 116289, 116273, 116356, 116344, 116353, 116362, 116444, 116392, 116393, 116432, 116438, 116461.